In mathematics, the Andreotti–Frankel theorem, introduced by Aldo Andreotti and Theodore Frankel (1959), states that if V is a smooth, complex affine variety of complex dimension n n or, more generally, if V is any Stein manifold of dimension n n, then V admits a Morse function with critical points of index at most n, and so V is homotopy equivalent to a CW complex of real dimension at most n.

Consequently, if \( {\displaystyle V\subseteq \mathbb {C} ^{r}} \) is a closed connected complex submanifold of complex dimension n , then V has the homotopy type of a CW complex of real dimension ≤ n \leq n. Therefore

\( {\displaystyle H^{i}(V;\mathbb {Z} )=0,{\text{ for }}i>n} \)


\( . {\displaystyle H_{i}(V;\mathbb {Z} )=0,{\text{ for }}i>n.} \)

This theorem applies in particular to any smooth, complex affine variety of dimension n n.

Andreotti, Aldo; Frankel, Theodore (1959), "The Lefschetz theorem on hyperplane sections", Annals of Mathematics, Second Series, 69: 713–717, doi:10.2307/1970034, ISSN 0003-486X, JSTOR 1970034, MR 0177422
Milnor, John W. (1963). Morse theory. Annals of Mathematics Studies, No. 51. Notes by Michael Spivak and Robert Wells. Princeton, NJ: Princeton University Press. ISBN 0-691-08008-9. Chapter 7.

Undergraduate Texts in Mathematics

Graduate Texts in Mathematics

Graduate Studies in Mathematics

Mathematics Encyclopedia



Hellenica World - Scientific Library

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License